Facebook Pixel

Bipolar Illness and Tardive Dyskinesia

Rate This

I take an antianxiety med called Perphenazine. I’ve taken it for years. It works wonders, but the only problem with it is that one of its negative side effects is tardive dyskinesia. According to NAMI, the National Alliance on Mental Illness, tardive dyskinesia is:

“...one of the muscular side effects of antipsychotic drugs, especially the older generation like haloperidol. TD does not occur until after many months or years of taking antipsychotic drugs, unlike akathisia (restlessness), dystonia (sudden and painful muscle stiffness) and Parkinsonism (tremors and slowing down of all body muscles), which can occur within hours to days of taking an antipsychotic drug. TD is primarily characterized by random movements in the tongue, lips or jaw as well as facial grimacing, movements of arms, legs, fingers and toes, or even swaying movements of the trunk or hips. TD can be quite embarrassing to the affected patient when in public. The movements disappear during sleep. They can be mild, moderate or severe.”

It’s not like I want to develop facial or body tics, but Perphenazine works so well for me that I’m willing to take the risks of developing these problems. My doctor keeps me on a low dose of Perphenazine and monitors my facial and body movements every time I see him. He wants me to tell him immediately if I feel as though I’m developing a facial or body tic.

I probably won’t develop tardive dyskinesia, but if I do, I’ll deal with it. I’ve seen people, particularly women, with this side effect. One lady was continually smacking her lips. I remember staring at her; I couldn’t keep my eyes off of her. Was that what I was going to look like in a few years?

If you’re on newer antianxiety meds, you’re less likely to develop tardive dyskinesia. I’ve tried taking some of the newer meds such as Risperidone, Quetiapine Fumarate, and Olanzapine, but none of them worked for me. So I’m stuck on Perphenazine, at least until another comes along that I can try.

Right now, the good effects of the medicine outweigh the risks.

Do you have tardive dyskinesia?

How do you deal with it?

Add a Comment5 Comments

HERWriter Guide


Thanks so much for sharing your experiences and giving us your perspective. I'm glad you were able to figure out the causes of some of the side effects.

Good luck "coming out" (be out, loud and proud :) and I hope your memoir gets picked up. Let us know if it does. Thank you again!

November 21, 2009 - 4:55pm
EmpowHER Guest

This caught my attention because I've been dealing with TD for two years. I was on a low dose of Abilify--and only a few months--when my right eye began to twitch, and my right wrist began a slow, uncontrollable, outward turn. I mentioned these symptoms to my p-doc, who insisted it probably wasn't the Abilify. I said she was wrong, because I'd read about it online. And because it wasn't my imagination. It was real and it was a pain. A moot point now, but she backed me off on the meds till I was off of them.

The eye twitches disappeared in a week or two, but the wrist problem remains. Lately it's gotten somewhat better, but there are still times when, trying to sleep, I have to hang onto the headboard (maybe it's psychological, but I've convinced myself I can keep my wrist from turning). Even on good nights, I've become so accustomed to the "support" of the headboard, that I fall asleep touching it. Just in case.

I discovered, quite by accident, that the Ativan I was taking for anxiety relieves the symptoms to some degree. As I said, it seems to be getting better, but I don't ever expect it to go away entirely. It's more of an annoyance now, but even as recently as this past summer it was downright painful. I was always fighting my wrist, trying to get it to stop moving. At movies and sports events I'd sit on my hand to keep it still, and was always worried people would notice.

But that's my experience with meds and TD. By the way, I'm diagnosed with Bipolar 1, rapid cycling, and it was never one of those "I was hit with it" things, but rather something I've lived with my entire life.

I teach fiction writing, am working on a memoir, and though I haven't yet "come out" as bipolar to the public, I plan to do so eventually. There's no way around it if the memoir is picked up. So, fingers crossed. And TD (and Abilify) be damned.

~"Sooz Incognito"

November 21, 2009 - 3:14pm
EmpowHER Guest
Anonymous (reply to Anonymous)

I just discovered that I have TD. I took Abilify approx. 1 1/2 years ago, for minor depression. I am looking for people that might be interested in a class action suit. If you might be interested please contact me at JPWeir52@yahoo.com

April 15, 2010 - 7:53pm
EmpowHER Guest

My TD affects my right arm and hand. When I hold it still, it begins to shake on its own. As a pastor, this makes it very difficult to hold notes or a bible in front of the congregation. I have found that if I move my arm very slightly, instead of keeping it still, the shaking is greatly diminished.

I am currently on Lithium, Welbutrin, Effexor, Adderal and Lamictal. I have been on many drugs since my diagnosis in 1994, so I am not sure when it started.

Also, I have not told any one in my congregation about my BP. This is common practice, considering over 60% of the pastors in my state have purchased anti-depression meds last year. People aren't at that total acceptance stage that they should be. Many see my periodic odd behavior as, well, me being odd.

June 23, 2009 - 10:00am
EmpowHER Guest

I have TD in my left hand (my dominant hand). If I notice it, I can usually shift hand position and it goes away, but papers shake when I hold them in that hand, so I shift to my right hand. Still, if this is the major side effect of effective meds, it's worth it.

June 23, 2009 - 5:30am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Bipolar Disorder

Get Email Updates

Bipolar Disorder Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!